In communities across the nation, tales and headlines are stoking fears that fentanyl publicity by way of the pores and skin could possibly be deadly.
Whereas these tales are disturbing, you will need to separate truth from fiction when speaking about fentanyl publicity to keep away from pointless confusion and panic.
On this Q&A, Daniel Colby, assistant professor and co-medical director for the Division of Emergency Medication at UC Davis Well being, addresses some widespread myths and issues about fentanyl. These embrace the signs of a fentanyl overdose and whether or not it’s secure to assist somebody who’s overdosing.
What’s fentanyl and why is it so harmful?
Fentanyl is an artificial opioid – which is made in a lab and hits the opioid receptor. It’s an extremely potent and robust drug. Since fentanyl is so concentrated, when folks use it at house they’ll accidently overdose very simply.
Is it secure to take fentanyl whether it is prescribed to you?
Fentanyl is a drugs we use on daily basis within the hospital. It’s a nice ache medication when used safely by docs, nurses and pharmacists in a considerate approach.
Can fentanyl be absorbed by way of the pores and skin or by touching an merchandise or floor the place it’s current?
It’s a widespread false impression that fentanyl will be absorbed by way of the pores and skin, however it’s not true for informal publicity. You possibly can’t overdose on fentanyl by touching a doorknob or greenback invoice. The one case wherein fentanyl will be absorbed by way of the pores and skin is with a particular doctor-prescribed fentanyl pores and skin patch, and even then, it takes hours of publicity.
Why is it essential to dispel the parable that fentanyl will be absorbed by way of the pores and skin?
It is necessary that we make clear and let everybody know that fentanyl can not actually be absorbed by way of the pores and skin as a result of individuals who have overdosed on fentanyl might have solely minutes to stay. Pausing or ready for different folks to reach implies that particular person may die. They want our assist and it’s secure to assist them.
What are the signs of a fentanyl overdose?
When somebody overdoses on fentanyl or any opioid, their respiratory price will sluggish, they may get sleepy and by the point we’d say that they’ve overdosed, they might be unconscious. They’d even have small pupils and could be minimally respiration or not respiration in any respect. Individuals who have overdosed on any opioid need assistance instantly.
What do you have to do in case you encounter somebody who’s overdosing?
When you discover somebody who has overdosed on fentanyl or one other opioid, you must name 911 instantly. If in case you have naloxone (generally referred to by the model title Narcan) you must administer it to them intra-nasally by way of the nostril or by way of an injection. In California, anybody can get naloxone and not using a prescription.
What would your message be to an individual who is anxious in regards to the thought of making an attempt to present life-saving care to anyone who’s having an overdose as a result of they’re fearful about being uncovered to the drug?
When you stroll into an area and discover somebody who has overdosed on fentanyl it’s definitely secure to judge them, name 911 for assist, administer naloxone and even do CPR. When you ought to keep away from deliberately touching any unidentified powder after which contact your mouth or nostril, you don’t want to hesitate when making an attempt to save lots of the life of somebody who has overdosed.